Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Chicago, IL

July 11, 2020Ford County, Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 11, 2020, 4:19 PM CDT for Ford County, Livingston County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 4:19 PM CDT (21:19 UTC)
Expired
Jul 11, 2020, 4:45 PM CDT
In force
26 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ford County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 99 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:17 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 11, 3:17 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
317 PM CDT Sat Jul 11 2020

.SHORT TERM...
317 PM CDT

Through Sunday night...

The main focus for severe storms in the near term will be over my
far southern/southwest counties. This is the area where the
outflow boundary from previous severe convection resides. The 19Z
special DVN RAOB indicates that the airmass that this outflow
boundary is interacting with is moderately unstable, with MLCAPE
in excess of 2,000 J/KG and 0-6 km cape of around 35 kt. For this
reason, any additional storm development that occurs in the
vicinity of the boundary this afternoon will have a good potential
of becoming organized, with some supercell structures. Large hail
and damaging winds would be the main threat with these storms
through late afternoon. Recent satellite and radar imagery also
shows new convection beginning to fire in this area. So it will
need to be monitored over the next couple hours. To the north of
this area, the boundary layer has stabilized in the wake of the
outflow, so this area is likely to be free of convection for the
next several hours this afternoon.

Another round of thunderstorms is expected this evening and
overnight. A very impressive upper level impulse is expected to
dive southeastward from MN into our area overnight. Increase
forcing for ascent is already resulting in numerous storm
development over southern MN. This activity will likely begin to
build upscale over the next few hours as outflow and storm mergers
occur. This activity may then track southeastward along the
instability gradient, which should be over my western CWA this
evening. The exact timing of these storms remains a bit uncertain,
but it appears that it will not be until after 7pm that these
storms begin to approach north central IL. Storm chances will
then increase through the evening hours. The main severe threat
continues to look to be to the west and south of Chicago roughly
from the Rockford area southeastward across the far southwest
suburbs of Chicago and into Central IL and IN.

Showers with some storms will likely continue across the area
overnight, but the severe threat should wane later this evening.
Expect the showers to come to an end across the area Sunday
morning, with dry conditions likely for the afternoon. Cooler
temperatures are expected with some breezy northeasterly winds off
the lake. Dangerous swim conditions are thus expected along the
shores of Lake Michigan due to increased wave activity on
southern Lake Michigan.

KJB

&&

.LONG TERM...
311 PM CDT

Monday through Saturday...

Not much change to thinking in the long term period. Medium range
models overall remain in pretty good agreement in depicting a
seasonably strong upper level ridge centered over the southwestern
U.S. east into the southern Plains much of the week with fairly
noteworthy negative height anomalies over western and central
Canada. Belt of seasonably strong mid-upper level westerly/zonal
flow between these 2 features across the northern half of the U.S.
much of the week.

Drilling down a bit into the details...medium range models depict
a strong shortwave trough pivoting around the southern flank of
the Canadian long wave trough and tracking across the northern
Plains Monday before lifting northeast toward Hudson Bay Tuesday.
Southern flanks of the forcing from this shortwave should send
weakening frontal boundary sagging southward into the Midwest and
Great Lakes, with this front eventually becoming quasistationary
as it aligns itself with the mid-upper level flow.

As various small scale perturbations ripple through the zonal
flow will likely see them become convectively enhanced with
periodic MCS activity near and north of the aforementioned
quasistationary boundary. Convective outflow/cold pools will
likely play a substantial role in the latitudinal fluctuations of
this boundary through the week and there is virtually no skill at
this distance in predicting timing of mesoscale features. Given
this, saw little reason to stray from daily (and nightly) chances
of showers and thunderstorms through the week. There will
undoubtedly many, many dry hour with occasional MCS activity
rolling across the area. Given the expected juxtapositioning of
the moderately strong flow aloft with the moderate-strong
instability, certainly potential for severe weather and heavy
rainfall at times across the Midwest into the Great Lakes region.

Temperatures will likely hinge heavily on placement of the
composite front/outflow boundary, with winds off the lake to the
north of the boundary likely resulting in some added cooling. To
the warm side of the boundary, temperatures should climb into the
90s, which looks most likely across most of the CWA Tuesday. By
next weekend, the ECMWF in particular, suggests a northward
flexing of the upper ridge which could try and push the effective
boundary northward and result in a period of more intense heat at
that time. GFS is far less aggressive, so not a high confidence
forecast at this time.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Weakening convective disturbance moving across the area will
probably produce some light showers at the terminals the first
hour of the TAFs. In the wake of this disturbance, winds could
become fairly light/variable for time this afternoon, particularly
west toward DPA and RFD. Will need to watch for possible lake
breeze development and penetration inland late this afternoon into
early this evening. Expectation at this point is that if a lake
breeze forms, it probably won't make it to MDW and ORD, but it
isn't out of the question.

Another, more vigorous, disturbance upstream will kick off more
SHRA/TSRA this afternoon over southern MN and northern IA. This
activity is expected to move east-southeastward along and just
north of outflow from this morning's activity. Low confidence in
how far north the thunder activity will be tonight and does appear
the better thunderstorm chances will be south of the terminals.
However, it is plausible thunder could be as far north as the
terminals, so decided to keep TSRA in the TAFs, since it was
already in the forecast.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 11, 12:17 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1217 PM CDT Sat Jul 11 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-121730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1217 PM CDT Sat Jul 11 2020 /117 PM EDT Sat Jul 11 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated damaging wind risk...to 65 mph.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are ongoing near the Interstate 80
corridor as of the noon hour. These storms will continue to shift
southeast during the early afternoon hours. The main threats from
these storms will be gusty winds up to 50 mph and frequent cloud
to ground lightning.

Another round of scattered thunderstorms is likely this evening
in association with the approach of a mid level disturbance.
Some of these storms may be severe, with damaging wind gusts
likely to be the main severe threat. However, large hail will
also be possible with the strongest storms. Storms may also
produce locally heavy rainfall, which could lead to minor
localized flooding. The most likely time for strong to severe
storms is roughly 7 pm to 11 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 35 mph.

LMZ740>745-121730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1217 PM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 11, 12:39 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1239 PM CDT Sat Jul 11 2020

ILZ021-023-107-111800-
Grundy IL-Southern Will IL-Kankakee IL-
1239 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILL...SOUTHEASTERN
GRUNDY AND NORTHWESTERN KANKAKEE COUNTIES UNTIL 100 PM CDT...

At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Shores, or near Braidwood, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Braidwood, Wilmington, Gardner, Lakewood Shores, Braceville, Essex,
South Wilmington, Godley, Bonfield, Reddick, East Brooklyn, Symerton
and Union Hill.

Including the following interstate...
 I-55 between mile markers 228 and 233.

This includes...  Kankakee River State Park.

LAT...LON 4104 8823 4108 8825 4111 8825 4111 8827
      4121 8833 4136 8807 4122 8788
TIME...MOT...LOC 1739Z 312DEG 33KT 4120 8815

Birk
Special weather statement, Jul 11, 4:06 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
406 PM CDT Sat Jul 11 2020

ILZ032-112145-
Livingston IL-
406 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LIVINGSTON COUNTY
UNTIL 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flanagan, or 16 miles west of Pontiac, moving east southeast at 30
mph.

Penny size hail and strong wind gusts to 50 mph will be possible
with this storm.

Locations impacted include...
Pontiac, Gridley and Flanagan.

Including the following interstate...
 I-55 between mile markers 188 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Illinois.

LAT...LON 4093 8893 4088 8864 4076 8865 4075 8893
TIME...MOT...LOC 2106Z 286DEG 25KT 4084 8896

Donofrio
Special weather statement, Jul 11, 4:17 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
417 PM CDT Sat Jul 11 2020

ILZ039-112200-
Ford IL-
417 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD COUNTY UNTIL
500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saybrook, or near Gibson City, moving east southest at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gibson City and Elliott.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Illinois.

LAT...LON 4054 8846 4045 8814 4040 8816 4040 8846
TIME...MOT...LOC 2117Z 281DEG 30KT 4047 8851

Donofrio

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:39 PM CDTSpecial Weather StatementLOTKankakee21 min
Jul 11, 12:54 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee66 min
Jul 11, 1:44 PM CDTSevere Thunderstorm WarningLOTIroquois61 min
Jul 11, 2:55 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston50 min
Jul 11, 3:50 PM CDTSmall Craft AdvisoryLOT39 hr
Jul 11, 3:58 PM CDTBeach Hazards StatementLOTCook, Lake39 hr
Jul 11, 4:06 PM CDTSpecial Weather StatementLOTLivingston39 min
Jul 11, 4:17 PM CDTSpecial Weather StatementLOTFord43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.